Washington, DC: The US Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death.
Additionally, the risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.
The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria.
The FDA is warning health care professionals to be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events. Specifically, it states that physicians should consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.
Loperamide is approved to help control symptoms of diarrhea, including Travelers' Diarrhea. The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use. It is sold under the OTC brand name Imodium A-D, as store brands, and as generics.
If you or a loved one has suffered similar damages or injuries, please fill in our form on the right and your complaint will be sent to a lawyer who may evaluate your claim at no cost or obligation.
My husband collapsed Nov 6, 2016 and died Nov 8, 2016. He suffered a cardiac arrest, and died of multiple organ failures. His doctors had never heard of loperamide overdose and were confused when I told him how many imodium he took daily for about a year. This drug is dangerous and needs to be pulled from the shelves!
Posted by candace
A dear friend died on Saturday 8-18-2018 from long term immodium use. There are no warnings on the bottles and he believed it was perfectly safe to take. He stopped taking it for a week and had horrible cramps so we went back to taking it daily. within a week, he was dead. We are devastated. What are our options?
Posted by I. Lugo
My son died from loperamide poisoning as well on November 26, 2017. Even the doctor who recommended he take it never told him about the hazards associated with this drug that could and did lead to his death.
Posted by Diane
My nephew died feb 2018..,taking mass amounts of Imodium to get high....company has known about this since before 2015
Posted by Karen
My 23 year old son died of loperamide toxicity July 18, 2017. The ER doctor had never heard of it being abused and the medical examiner would not have discovered his cause of death had I not asked him to check for it. Something needs to be done to get the word out and there needs to be proper warning on the packaging.
Posted by Lisa
My son died Oct 25, 2016 of loperamide poisoning. I'm inquiring to learn if anything can be done. To date, there is no warning on Imodium.
Posted by Xavier Beltran
I suffer from ulcerative colitis.to help with the diarrhea my doctor prescribed IMODIUM. I Had rapid heart beats. I want to know if I qualify for this lawsuit. Please let me know
Posted by Bonnie
My son died on February 17, 2015 from loperamide poisoning. I'm inquiring if there is anything that can be done. To date, there is no warning on packing of Imodium.
Add Your Comment on This Issue
Request Imodium (loperamide) Heart Side Effects Legal Help
Please complete this form to request a review of your complaint by an attorney.
There is absolutely no cost to you to submit this form. Doing so places you under no obligations and does not establish an attorney-client relationship.
Receive our weekly newsletter from our sister publication LawyersandSettlements with the latest lawsuit news and legal information.